Colorado, 2021

Damaging Winds in Colorado, May 8, 2021

May 8, 2021 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced strong winds over northwest Grand and northern Lincoln counties. Peak wind gusts ranged from 58 mph to 64 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced strong winds over northwest Grand and northern Lincoln counties. Peak wind gusts ranged from 58 mph to 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 8, 11:10 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, May 8, 11:10 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1210 PM MDT Sat May 8 2021

.UPDATE...
Issued at 1210 AM MDT Sat May 8 2021

The pressure surge associated with the leading part of the upper
trough came through a little faster and weaker than previously
expected. The north winds have struggled to get into the Denver
area, and the trend behind the trough is back towards westerlies.
It's still windy on the plains but all this has taken the edge off
the speeds and kept the stronger north winds out of Denver. We
expect westerly breezes to prevail over and near the mountains
through mid afternoon, then the second surge will move through
with low level moisture coming in on north to northeast winds. The
air aloft remains dry though, and with the cooling there won't be
much instability to work with. We'll hang on to some lower PoPs
for the lift with convergence with the front and the upslope
behind it, but the resulting convection should mostly be shallow
and the chance of thunderstorms is looking lower.

&&

.SHORT TERM...(Today and tonight)
Issued at 318 AM MDT Sat May 8 2021

Saturday morning, a front will move over the plains bringing
cooler air and breezy northerly winds. Isolated showers and storms
will develop over the high country during the day as the upper
trough over the Great Basin advances to the north of Colorado.
Scattered showers and storms will develop and move east to the
plains through the afternoon. Highs will fall into the upper 60s
and lower 70s on the plains behind the front. In the afternoon,
there is a marginal risk of severe storms along and east of the
Palmer Divide where there may be some instability and shear
associated with the front. Some models show moderate CAPE up to
around 1000 J/kg but most show much less. There should be enough
moisture and could be enough instability for some marginally
severe hail. Gusts are also possible, most models show 500 to 1000
J/kg of DCAPE in the area.

A secondary front will move over the plains from the northeast
through the evening, bringing more cool air and wind. There should
also be enough lift with the front to keep isolated to scattered
showers and storms going into Sunday morning. Shallow upslope flow
behind the front would focus this precipitation in the foothills,
Palmer Divide, and urban corridor. Overnight lows should fall to
the upper 30s on the plains and mid 20s in the mountains.

.LONG TERM...(Sunday through Friday)
Issued at 318 AM MDT Sat May 8 2021

An upper level trough will be over the nrn Rockies on Sun, with
WSW flow aloft, across the area. At the sfc, low pres will be
over wrn CO as high pres is over the central US. This will lead to
east to southeast low level flow across the plains. Best
instability will be over the higher terrain where lapse rates
rates will be in the 7- 8 c/km range. There is a subtle upper
level speed max over the area during the day which may allow for a
good chc of showers and a few storms along the front range into
the higher terrain. Highs will be cooler with readings mainly in
the 50s over nern CO.

For Sun night a significant piece of energy from the upper level
trough over the nrn Rockies will move into the Great Basin and then
across the area on Mon.  As a result will see increasing mid level
QG ascent across the area. In the lower levels, the flow will be
southeasterly as high pres builds in from the northeast. Overall,
should see periods rain and a few tstms Sun night through Mon. The
GFS is way colder than the ECMWF and Canadian models on Mon. As a
result, the GFS has much lower snow levels, with snow across much
of the area late Sun night thru the day on Mon. At this time,
believe the ECMWF and Canadian have a better handle on low level
temp fields so will keep precip all rain across the plains.
Portions of the foothills and mtn areas on east facing slopes
could see some heavy snow Sun night into Mon.

Looking ahead to Mon night, will continue to see areas of precip
as a significant disturbance moves across. Temps may become cold
enough for snow at lower elevations. On Tue, there are significant
differences between the ECMWF and GFS. The ECMWF has the main
upper level trough, east of the area by midday Tue, with precip
ending in most areas. Meanwhile the GFS, is slower and has
lingering precip thru the aftn. In addition, the GFS remains much
colder than than ECMWF as well, and has precip falling as snow
thru the aftn. For now have trended more towards the ECMWF
solution. Total QPF, from the ensemble means, thru 18z Tue range
from 1.5" to 2" in the GFS with 0.80" to 1.25" in the ECMWF.

By Wed, both the ECMWF and GFS have NW flow aloft across the area.
The GFS continues to show some moisture embedded in the flow with a
chc of showers over the higher terrain. Meanwhile the ECMWF is drier
and has no precip.  As far as temps, once again the GFS is roughly
10 degrees colder with highs versus the ECMWF.  For now will go with
a blended solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1210 AM MDT Sat May 8 2021

VFR this afternoon with some uncertainty about wind directions.
The direction will mostly be between west and north early this
afternoon, but could go northeast at times at KDEN, and southwest
at times at KAPA/KBJC. Isolated light rain showers are expected
this afternoon mainly south and west of Denver. Lower clouds will
move in with north winds as a cold front passes between 20z and
22z. There will be a few hours of north winds gusting to around 30
knots and scattered light showers will develop. Instrument
approaches to KDEN may be needed due to lower ceilings and the
showers. This will become likely after 00z. Areas of MVFR
conditions will develop by 12z as ceilings continue to lower, with
scattered showers continuing mainly south and west of Denver.

&&

.HYDROLOGY...
Issued at 318 AM MDT Sat May 8 2021

Scattered showers and storms are expected Saturday afternoon and
evening, and there is a slight chance of brief heavy rain with the
stronger storms. There is a low chance of flash flooding limited
to the new burn scars.

There will be a good chance of showers and a few tstms by Sunday
aftn. At this time it appears the burn scars will see rainfall
amounts under 0.20" per hour with snow levels around 7500 feet.
For Sunday night thru Monday Night there will be periods of snow.
Tuesday will see some snow in the morning with decreasing chances
by aftn.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Direnzo
LONG TERM...RPK
AVIATION...Gimmestad
HYDROLOGY...Direnzo/RPK
Hazardous weather outlook, May 8, 10:11 AM MST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sat May 8 2021

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sat May 8 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers will develop this afternoon, mainly over the
foothills and eastern plains. An isolated thunderstorm is
possible. North to northwest winds gusting up to 40 mph over the
northern and eastern parts of the plains will eventually spread
into the Denver area for a few hours in the late afternoon and
evening. A chance for showers will persist overnight, mainly along
and south of Interstate 70. The snow level will be around 9000
feet today, but lower to around 7000 feet by Sunday morning. Any
accumulations in the mountains will be less than 2 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday through Tuesday there will be widespread showers and
storms. Cooler temperatures will arrive Sunday through Sunday
night and will allow the precipitation to fall as snow over the
mountains and foothills. The I-25 corridor may see some snow
Monday night into early Tuesday as well but accumulation should be
light if any snow accumulates at all.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

The radar

The Denver radar (KFTG), 159 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
May 8, 2:46 PM MST
Where
Grand County, 10.03 mi NNE of Kremmling
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -106.330

Thunderstorm Wind, Lincoln

When
May 8, 3:47 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

Thunderstorm Wind, Lincoln

When
May 8, 4:11 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.140, -103.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953691, 953693, 953692.